MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72203706
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 08/18/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during rotators cuff repair surgery, while screwing the healicoil into the pilot hole, after 3 turns, the anchor broke.All pieces of the device were removed with tweezers.There was a delay of under 30 min and the procedure was completed using a s+n backup device on an additional bone hole.No further complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One 72203706 healicoil pk 5.5mm suture anchor reported on.Due to product unavailability, the complaint could not be visually evaluated.Relationship between the event and device was not confirmed.Factors that may affect device performance include: device ability, surgical ability, procedure location and tissue condition.Influences unrelated to manufacture that could compromise product performance or integrity include: damaged or use of other than recommended prep instrument size or types.Pressure or excess torque applied.Inadequate bone quality resulting in anchor pullout or loss of fixation.Unexpected bone condition or density.Breakage and damage can occur due to use of sharp instruments to manage or control the suture.Per ifu 10601068: ¿if more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.It is the responsibility of the surgeon to determine the patient¿s bone condition, appropriately prepare the insertion site, and determine the suitability of the implant for the procedure.Breakage of the suture anchors can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Use of excessive force during insertion can cause failure of the suture anchor or insertion device¿.Recommended prep instrument for the 5.5mm anchor used on normal bone condition is a 5.5mm threaded dilator.Complaint history review indicated no similar allegations for the lot number reported.Batch review did not indicate a condition, product or procedure failure that supported the allegation.Instructions for use (ifu) contains recommendations and precautionary statements for proper use of product.Risk management files contain the reported failure.Various quality checks are in place to ensure that the material of the device meets requirements defined and validated in the design process.No indications from the device show cause that the material was related to the reported failure.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was no relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of the instructions for use found: if more torque is required to insert the anchor, stop and ensure that the hole size and depth are correct for the bone conditions encountered.Breakage of the suture anchors can occur if insertion sites are not prepared with appropriate instrumentation prior to implantation.Use of excessive force during insertion can cause failure of the suture anchor or insertion device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection revealed the anchor was not returned with the device.The suture was returned and had been cut.The device did not appear to be deformed.A functional evaluation revealed the device actuator functioned without hesitation.The complaint was not verified and the root cause could not be determined since the reported malfunction could not be duplicated during the product evaluation process.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10515055
Report Number1219602-2020-01379
Device Sequence Number3539359
Product Code MAI
UDI-Device Identifier00885554031416
UDI-Public00885554031416
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2022
Device Model Number72203706
Device Catalogue Number72203706
Device Lot Number50809377
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2021
Initial Date Received by Manufacturer 08/19/2020
Supplement Date Received by Manufacturer10/16/2020
03/16/2021
Initial Report FDA Received Date09/10/2020
Supplement Report FDA Received Date10/21/2020
03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;